Yeah, so, when I was getting ready to start chemo last year, one of my friends from college, Jesse, gave me some great chemotherapy advice. Eat whatever you want whenever you want it, because you may not always have an appetite. But, he warned me, be wary of eating things you really enjoy, because after chemo you may not enjoy it anymore.
Jesse knew what he was talking about. Jesse had been doing chemo for more than a year, which is as awful as it sounds. Sadly, he passed away last year. Seriously, fuck you, cancer.
The food I ate the most throughout chemo — Chef Boyardee Beefaroni and fettuccine alfredo — I wouldn’t eat now anyway, because I’m an awesome, totally not a pain the ass, vegan now. A few weeks ago, though, I opened a bottle of Vitamin Water Lemonade, took a sip and said, “Ewww. This tastes like chemo.” I dumped it all out. I can’t drink it anymore. I also can’t drink water flavored with those Dasani flavor drops. It also tastes like chemo to me. I drank SO MUCH Vitamin Water and Dasani-flavored water during chemo. Now, that shit is just nasty to me.
It’s not just food and drinks that remind me of chemo. Certain smells are a trigger. Last week, mighty, mighty good man David put out some hand soap by the kitchen sink. I used it and I almost gagged. It smelled like chemo to me. Since chemo lowers your white blood cell count, making it difficult to fight off germs, we were all crazy about washing our hands last year. Apparently, we used that hand soap a lot, because now the smell of it makes me want to puke. We have a huge jug of it at my house, so, ummm: Free hand soap to a good home. Actually, it doesn’t have to be a good home. Come and get it.
It’s interesting what triggers my chemo flashbacks and makes me feel nauseous. The “On This Day” feature on Facebook triggers bad memories by design. I roll by last year’s updates pretty quick and head directly to the years with baby Calvin photos. Speaking of mighty, mighty good boy Calvin, for a while after chemo every time he watched “Daniel Tiger” it made me feel a little queasy, because we watched it a lot while sitting on the couch together during my chemo recovery.
Speaking of cancer, I don’t have it anymore, which is awesome. As part of my ongoing treatment, however, I have been receiving Lupron injections, which shut down estrogen production. It’s about as fun as it sounds.
Seriously, it hasn’t been that bad. The main side effect is not getting a period anymore, which I like. Oh, also hot flashes, which I don’t like. But now we’re going to knock it up another notch, and I’ll be taking a daily pill called Exemestane, which will suppress estrogen production even more.
It’s OK to be jealous.
One of the big side effects of this drug, besides more intense hot flashes, is joint and muscle aches. The oncologist said, “It will make you feel old and creaky. The best way to prevent that is more exercise.”
I haven’t started the drug yet, but I’m preparing myself. I’ve been going to yoga twice a week, and I’m going to try to get more exercise into my life. Maybe I should get a Fitbit. Maybe I need to spend $100-plus on something that tells me that I’m being a lazy fat ass every day. The Fitbit would just be repeating what’s in the back of my mind most of the time anyway.
And on that note, it’s Friday, you guys! Let’s dance!